MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 CORONARY ORBITAL ATHERECTOMY SYSTEM; CORONARY ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 CORONARY ORBITAL ATHERECTOMY SYSTEM; CORONARY ATHERECTOMY DEVICE
Model Number DBEC-125
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Chest Pain (1776); Low Blood Pressure/ Hypotension (1914); Foreign Body In Patient (2687); Vascular Dissection (3160)
Date of Event 10/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The results of the investigation are inconclusive since the reported device was not returned for analysis.Based on the information received, the cause of the reported event could not be conclusively determined.The device is being retained by the facility.If the device is released to csi a supplemental report will be submitted when the device analysis is completed.The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.Csi id: (b)(4).
 
Event or Problem Description
Orbital atherectomy (oa) with a diamondback coronary orbital atherectomy device (oad) was used to treat a lesion in the right coronary artery (rca) of a patient who had a temporary pacemaker placed prior to the procedure.A guide catheter was inserted, and the patient's blood pressure temporarily decreased.The oad was inserted, and glideassist mode was used to advance the crown.The rca was highly calcified and tortuous.Two distal-to-proximal oa treatments were administered.Prior to the third treatment pass, glideassist was activated again, however an unexpected audible noise was observed.Attempts to move the crown were made by moving the control knob distal and proximal and pulling on the oad, but removal was unsuccessful.The patient's blood pressure decreased again and continued to fluctuate.A balloon pump was inserted to stabilize the patient's blood pressure.The oad was stuck on the wire and both the oad and wire were removed together.The crown and tip fractured and remained in vivo.Wires were used in an attempt to trap the fragment, however the fragment migrated into a small branch of the posterolateral artery.The patient experienced chest pain and pressure changes.An angiography of the vessel was performed and revealed a flow limiting dissection.The patient became hypotensive.It was then observed that the pacemaker had activated several times.Vasopressors were administered.A balloon was inserted to treat the dissection; however, it was unable to cross the lesion.The patient was transferred for a bypass of the rca.The surgery was successful.The patient was recovering following the surgery and remained on pressors.Per the opinion of the physician, the pressure changes experienced when the guide catheter was inserted was likely due to the guide catheter occluding the rca.The pressure changes experienced when the dissection occurred was likely due to the dissection.
 
Additional Manufacturer Narrative
The oad was received at csi for analysis, engaged with the guide wire.Visual examination revealed the driveshaft was fractured at the proximal edge of the crown.Driveshaft flexing at the weld location can initiate fatigue and scanning electron microscopy identified fatigue striations on one of the filars at the fracture site.Two of the other filars exhibited damage which prevented further analysis of the fracture faces from being performed.When tested, the oad functioned as intended.At the conclusion of the device analysis investigation, the dissection, hypotensive and surgery events could not be confirmed through analysis.However, the report that the device was stuck on the wire was confirmed as the oad was received with the guide wire engaged and the driveshaft fracture event was also confirmed.It was hypothesized that the driveshaft underwent excessive flexing near the crown, due to spinning in excessive tortuosity or resistance, which pushed the driveshaft in a tight bend, however the exact root cause was undetermined.The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.Csi id: (b)(4).

Brand Name
DIAMONDBACK 360 CORONARY ORBITAL ATHERECTOMY SYSTEM
Common Device Name
CORONARY ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old highway 8 nw
saint paul MN 55112
MDR Report Key10786573
Report Number3004742232-2020-00349
Device Sequence Number11490070
Product Code MCX
UDI-Device Identifier10852528005787
UDI-Public(01)10852528005787(17)211231(10)303510
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P130005
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2021
Device Model NumberDBEC-125
Device Catalogue Number70058-13
Device Lot Number303510
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/17/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2020
Supplement Date Received by Manufacturer11/30/2020
Initial Report FDA Received Date11/04/2020
Supplement Report FDA Received Date12/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age71 YR